Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 145, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 28, 2011, 6:03 PM MDT for Dewey County, Stanley County, Sully County, South Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2011, 6:03 PM MDT (00:03 UTC)
- Expired
- Jul 28, 2011, 7:00 PM MDT
- In force
- 57 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dewey County, SD, Stanley County, SD, Sully County, SD
The radar
The Rapid City radar (KUDX), 180 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:15 PM MDT | HAIL 1 | 3 Ne Parade, SD | NO WIND WITH THE HAIL...1 OR 2 INCHES OF RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 2:31 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 892 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1474 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
093
WUUS53 KABR 290003
SVRABR
SDC041-117-119-290100-
/O.NEW.KABR.SV.W.0145.110729T0003Z-110729T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
603 PM MDT THU JUL 28 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTH CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
EXTREME WEST CENTRAL SULLY COUNTY IN CENTRAL SOUTH DAKOTA...
* UNTIL 700 PM MDT/800 PM CDT/
* AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF RIDGEVIEW TO 11
MILES SOUTHEAST OF PARADE TO 14 MILES SOUTH OF PARADE...MOVING EAST
AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
RIDGEVIEW AROUND 615 PM MDT...
THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 161 AND 182.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
LAT...LON 4514 10105 4511 10051 4484 10045 4470 10079
4478 10115 4499 10116
TIME...MOT...LOC 0003Z 287DEG 20KT 4509 10091 4494 10090
4482 10109
WIND...HAIL 60MPH 1.00IN
$$
TDK1 follow-up statement
743
WWUS53 KABR 290028
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
728 PM CDT THU JUL 28 2011
SDC041-117-119-290100-
/O.CON.KABR.SV.W.0145.000000T0000Z-110729T0100Z/
SULLY SD-DEWEY SD-STANLEY SD-
628 PM MDT THU JUL 28 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
STANLEY...SOUTH CENTRAL DEWEY AND EXTREME WEST CENTRAL SULLY COUNTIES
UNTIL 700 PM MDT/800 PM CDT/...
AT 623 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM RIDGEVIEW TO 13 MILES SOUTHEAST
OF PARADE TO 13 MILES NORTHWEST OF MISSION RIDGE...MOVING EAST AT 40
MPH.
THIS LINE OF SEVERE THUNDERSTORMS WILL AFFECT MAINLY RURAL AREAS OF
EXTREME WEST CENTRAL SULLY...NORTH CENTRAL STANLEY AND SOUTH CENTRAL
DEWEY COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 4514 10105 4511 10051 4484 10045 4470 10079
4478 10115 4499 10116
TIME...MOT...LOC 0028Z 291DEG 34KT 4508 10083 4488 10084
4475 10096
WIND...HAIL 60MPH 1.00IN
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:27 PM MDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 28, 2:27 PM MDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 327 PM CDT THU JUL 28 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT PCPN CHANCES ARE THE MAIN ISSUE TO DEAL WITH IN THE SHORT RANGE. FOR TNT EXPECT ISOLD/SCT STORMS ACROSS THE CWA...ESPECIALLY THE WESTERN CWA WHERE DIABATIC HEATING HAS BEEN THE MOST PROLIFIC...THUSLY CREATING POCKETS OF INSTABILITY WHERE SFC BASED CAPES CAN BE AS HIGH AS 2K J/KG. STORMS ARE PROBABLY BEING HELPED A BIT BY S/W TRAVERSING THE CANADIAN/NORTH DAKOTA BORDER. THIS WAVE IS MOVING FAST AND BY THE TIME WE LOSE DIABATIC HEATING I FULLY EXPECT STORMS TO DISSIPATE. FRIDAY WILL BE TURNING WARMER AS SOUTHERLY BREEZES RETURN TO THE FORECAST AREA...ALONG WITH INCREASING LOW LEVEL MOISTURE. AT THIS POINT FRIDAY LOOKS DRY UNTIL VERY LATE AFTERNOON OUT WEST WHERE INSTABILITY AXIS WILL EXIST. FOR FRIDAY NIGHT LLJ SETS UP ACROSS REGION WITH MANY MODELS INDICATING SOME POTENTIAL FOR MCS/CLUSTER OF STORMS TO FORM ALONG ND/SD BORDER FRIDAY NIGHT AND THEN MOVE ACROSS NORTHERN CWA OVERNIGHT ALONG EDGE OF POTENTIAL MID LEVEL CAP. SATURDAY AND SATURDAY NIGHT BECOME A BIT MORE DICEY FOR PCPN AS H5 HEIGHTS RISE QUITE A BIT AND H7 TEMPS PUSH +12C. HOWEVER WITH MIXED LAYER CAPES PUSHING 3K J/KG BY LATE AFTERNOON/EVENING. WOULD NOT BE SURPRISED TO SEE SOME STORMS POP THROUGH THE CAP...ESPECIALLY THE NORTHEAST CWA. TEMPS SHOULD TREND TOWARD ABOVE NORMAL FOR THE WEEKEND. .LONG TERM...SUNDAY THROUGH THURSDAY THE EXTENDED LOOKS HOT SUNDAY AND MONDAY...BEFORE ADVERTISED COLD FROPA MONDAY NIGHT INTO TUESDAY. HEAT INDICES WILL PROLLY EXCEED 100 DEGREES OVER HALF TO TWO-THIRDS OF THE CWA SUNDAY AND MONDAY. MID-LEVEL WAA WILL LIKELY KEEP THE ATMOSPHERE CAPPED OFF TO WIDESPREAD CONVECTION FROM SUNDAY THROUGH MONDAY NIGHT. HOWEVER...LATER IN THE WEEK WEDNESDAY NIGHT INTO THURSDAY...MODELS ARE STILL PROGGING AN UPPER WAVE TO PUSH THROUGH...WITH BETTER CHANCES FOR SCATTERED TO NUMEROUS SHOWERS/STORMS ASSOCIATED WITH THAT WAVE. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS A FEW SHOWERS AND THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. ASSUME SUB-VFR FLYING CONDITIONS IN AND NEAR THESE STORMS THIS AFTERNOON AND THIS EVENING. TERMINALS MOST LIKELY TO EXPERIENCE A PASSING SHOWER OR THUNDERSTORM INCLUDE KMBG...KPIR AND KABR. OTHERWISE...GOOD VFR CONDITIONS SHOULD PREVAIL OVER THE NEXT 24 HOURS AT ALL FOUR TAF SITES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 28, 3:14 AM MDT, 14 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 414 AM CDT THU JUL 28 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-290915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 414 AM CDT THU JUL 28 2011 /314 AM MDT THU JUL 28 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ACROSS WESTERN AND CENTRAL SOUTH DAKOTA...PERHAPS AS FAR EAST AS THE JAMES VALLEY. RIGHT NOW THE SEVERE THREAT SEEMS MINIMAL AND SHOULD BE CONFINED TO FAR SOUTHERN SOUTH DAKOTA AND NEBRASKA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ON AND OFF CHANCES FOR THUNDERSTORMS EXIST THROUGH THE PERIOD. AS FAR AS THREATS FOR SEVERE WEATHER...RIGHT NOW INDICATIONS ARE THAT SEVERE STORMS COULD BE POSSIBLE ACROSS WESTERN SOUTH DAKOTA FRIDAY AFTERNOON AND EVENING...THEN PERHAPS ACROSS EASTERN SOUTH DAKOTA AND WESTERN MINNESOTA SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. TMT
In the hours before
Special weather statement, Jul 28, 1:57 PM MDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 257 PM CDT THU JUL 28 2011 SDZ016-017-036-037-282100- FAULK-HAND-HYDE-POTTER- 257 PM CDT THU JUL 28 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN HYDE...NORTHWESTERN HAND...SOUTHEASTERN POTTER AND SOUTHWESTERN FAULK COUNTIES UNTIL 400 PM CDT... AT 254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES SOUTHWEST OF SENECA...OR 16 MILES EAST OF GETTYSBURG...MOVING SOUTHEAST AT 25 MPH. THE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF THE ADVISED COUNTIES.. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. && DORN
Special weather statement, Jul 28, 3:27 PM MDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 427 PM CDT THU JUL 28 2011 SDZ009-015-016-282200- DEWEY-POTTER-WALWORTH- 427 PM CDT THU JUL 28 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN DEWEY...NORTHERN POTTER AND SOUTHERN WALWORTH COUNTIES UNTIL 500 PM CDT/400 PM MDT/... AT 422 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SWAN CREEK REC AREA...OR 20 MILES SOUTHWEST OF SELBY...MOVING SOUTHEAST AT 20 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE LOWRY. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT THURSDAY EVENING/1000 PM MDT THURSDAY EVENING/ FOR NORTH CENTRAL SOUTH DAKOTA. && TDK
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:44 PM MDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Stanley, Sully | 40 min |
| Jul 28, 8:24 PM MDT | Areal Flood Warning | ABR | Buffalo, Campbell, Corson, Dewey, Hughes, Hyde and 5 more | 21 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.